Oklahoma, 2016

Tornadoes and Flash Flooding in Oklahoma, May 31, 2016

May 31, 2016 · NWS OUN · 8 events in 5 counties and zones

A line of storms moved southeast out of Kansas on the morning of the 31st ahead of a cold front. Later that evening, additional storms formed along the cold front across central Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms moved southeast out of Kansas on the morning of the 31st ahead of a cold front. Later that evening, additional storms formed along the cold front across central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 30, 10:38 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, May 30, 10:38 PM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1138 PM CDT MON MAY 30 2016

.DISCUSSION...
06Z TAF discussion below.

&&

.AVIATION...
mvfr/vfr ceilings expected during the TAF period. Showers and
thunderstorms will affect the area starting early Tuesday and
continuing into Tuesday night. The activity will likely be
scattered at times. There is still some uncertainty on timing so
haven't done more than PROB30s at times for now. A front will also
slowly move south across the area Tuesday and Tuesday night.

&&

.PREV DISCUSSION... /issued 819 PM CDT MON MAY 30 2016/

UPDATE...
Adjusted precipitation chances this evening, through midnight.

DISCUSSION...
Large 500mb trough continues to churn over the southern west
coast. Farther east, thunderstorms continue to fire along the
western high plains. Driven primarily by large scale ascent and
supported by the warm moisture laden air from the Rio Grande to
the southern plains, scattered storms began to fire along a weak
surface boundary, just barely analyzed at 00z north of the Permian
Basin to the Llano Estacado. The boundary was evident earlier on
visible sat, where more congested cumulus development formed
within the larger cu field. As has been the trend over the last
few days, guidance continues to struggle with this large, somewhat
weakly forced environment. However, at present time, focus looks
to be warranted on the cluster that continues to evolve off the
Caprock north of I-20/Midland/Big Spring, as well as the isolated
storms still on the Llano Estacado in the southern Texas Panhandle
northwest of Lubbock. Current thoughts are for this activity to
continue to slowly evolve east and northeastward into the
overnight hours, potentially reaching far western north Texas late
tonight.

Did not make any changes to the forecast after 31/06Z, as
scattered shower and thunderstorm chances still look to increase
through the morning.

Kurtz

PREV DISCUSSION... /issued 618 PM CDT MON MAY 30 2016/

DISCUSSION...
0z TAF discussion below.

AVIATION...
MVFR/VFR ceilings expected through the taf period. Some
showers/storms could affect the area tonight but better chances
will be Tuesday. Activity will be scattered and timing is a bit
uncertain so difficult to know when/where to put in TAFS but do
mention PROB30s for part of the day Tuesday.

PREV DISCUSSION... /issued 324 PM CDT MON MAY 30 2016/

DISCUSSION...
A few showers and storms may form during peak heating this afternoon,
otherwise partly cloudy and humid conditions will prevail into the
evening. A stronger southerly flow has returned to the High Plains
and near surface moisture is improving somewhat. Most models
develop convection during the afternoon over the high terrain of
West Texas. Scattered storms may reach western Oklahoma and
western north Texas during the mid to late evening hours with
perhaps a better chance over southwest Oklahoma and northern
Texas.

Scattered to numerous showers and thunderstorms are expected to form
by at least Tuesday afternoon as a cold front moves slowly
across northern Oklahoma. The front will continue to push slowly
southward Tuesday night into Wednesday with a continued chance
for scattered to widespread showers and storms. Heavy rainfall
and associated flooding will be a concern, especially Tuesday
afternoon through early Wednesday.

An upper low/trough over the Desert Southwest will move slowly
east Wednesday through Thursday before becoming nearly stationary
over South Texas by Friday/Saturday. Therefore, thunderstorms will
remain in the forecast Thursday and Friday for mainly southern
Oklahoma and northern Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  81  63  77 /  30  70  70  60
Hobart OK         66  82  62  78 /  40  70  70  50
Wichita Falls TX  67  83  64  80 /  40  50  70  60
Gage OK           64  79  59  75 /  30  60  70  40
Ponca City OK     65  80  61  76 /  30  60  70  50
Durant OK         67  83  66  79 /  30  50  70  70

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

04/25/25
Hazardous weather outlook, May 30, 9:29 PM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1029 PM CDT MON MAY 30 2016

OKZ004>048-050>052-TXZ083>090-311200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1029 PM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ACROSS FAR
WESTERN NORTH TEXAS. THE MARGINAL RISK EXISTS MAINLY WEST AND
SOUTH OF A LINE FROM MEGARGEL TO SEYMOUR TO SWEARINGEN TEXAS.

ISOLATED THUNDERSTORMS DEVELOPING OVER THE TEXAS PANHANDLE WILL
SLOWLY MOVE EASTWARD INTO PORTIONS OF WESTERN NORTH TEXAS AND FAR
SOUTHWESTERN OKLAHOMA. ONE OR TWO STORMS MAY BECOME STRONG TO
SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS...
THERE IS A MARGINAL RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA
ON TUESDAY. STORMS WILL ALSO BE POSSIBLE AREAWIDE ON WEDNESDAY.
THE RISK OF STORMS WILL SHIFT TO PRIMARILY SOUTHERN OKLAHOMA AND
ADJACENT NORTH TEXAS FROM THURSDAY THROUGH SUNDAY.

.HEAVY RAINFALL...
THE GREATEST RISK FOR FLOODING WILL BE TUESDAY AFTERNOON THROUGH
WEDNESDAY WHEN WIDESPREAD HEAVY RAINFALL IS EXPECTED. THE HIGHEST
RAINFALL TOTALS ARE POSSIBLE ACROSS THE SOUTHERN HALF OF OKLAHOMA
AND ACROSS NORTHERN TEXAS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ

In the hours before

Special weather statement, May 30, 9:17 PM CST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1017 PM CDT MON MAY 30 2016

TXZ087-310400-
KNOX TX-
1017 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX COUNTY UNTIL
1100 PM CDT...

AT 1016 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTHEAST
OF GUTHRIE...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF HALF DOLLARS...
WIND GUSTS TO 60 MPH...

LOCATIONS IMPACTED INCLUDE...
BENJAMIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR IF STORMS THREATEN YOU.

&&

LAT...LON 3384 9999 3371 9979 3354 9978 3345 9999
TIME...MOT...LOC 0316Z 233DEG 30KT 3347 10019

KURTZ
Special weather statement, May 31, 1:29 AM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
229 AM CDT TUE MAY 31 2016

OKZ004-310830-
HARPER OK-
229 AM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARPER COUNTY UNTIL
330 AM CDT...

AT 227 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
ENGLEWOOD...MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
BUFFALO AND ROSSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3700 9947 3677 9958 3682 10000 3700 10000
TIME...MOT...LOC 0727Z 287DEG 29KT 3704 10007

03
Special weather statement, May 31, 2:10 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
310 AM CDT TUE MAY 31 2016

OKZ004-310845-
HARPER OK-
310 AM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARPER COUNTY UNTIL 345
AM CDT...

AT 308 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAVERNE...MOVING
EAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3681 10000 3685 9944 3660 9941 3660 10000
TIME...MOT...LOC 0808Z 250DEG 52KT 3669 9989

03
Special weather statement, May 31, 2:25 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
325 AM CDT TUE MAY 31 2016

OKZ004-005-310915-
HARPER OK-WOODS OK-
325 AM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARPER AND
NORTHWESTERN WOODS COUNTIES UNTIL 415 AM CDT...

AT 322 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST
OF BUFFALO...MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN HARPER
AND NORTHWESTERN WOODS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3700 9910 3682 9914 3692 9962 3700 9960
TIME...MOT...LOC 0822Z 278DEG 27KT 3697 9951

03
Special weather statement, May 31, 2:45 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
345 AM CDT TUE MAY 31 2016

OKZ004-005-009-010-310930-
HARPER OK-WOODS OK-ELLIS OK-WOODWARD OK-
345 AM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARPER...NORTHWESTERN
WOODS...NORTHWESTERN ELLIS AND CENTRAL WOODWARD COUNTIES UNTIL 430 AM
CDT...

AT 342 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR BUTTERMILK TO 5 MILES EAST OF SELMAN TO 8 MILES NORTHEAST OF
FORT SUPPLY TO NEAR GAGE...MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3700 9886 3678 9897 3632 9935 3639 9988
      3671 9963 3685 9950 3700 9943
TIME...MOT...LOC 0842Z 262DEG 31KT 3708 9932 3683 9940 3668 9951 3635
9976

03
Special weather statement, May 31, 3:01 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
401 AM CDT TUE MAY 31 2016

OKZ005-010-310945-
WOODS OK-WOODWARD OK-
401 AM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WOODS AND
NORTHEASTERN WOODWARD COUNTIES UNTIL 445 AM CDT...

AT 358 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST OF
ALABASTER CAVERNS STATE PARK...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS OVER 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
WAYNOKA...AVARD AND HOPETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3654 9905 3666 9914 3692 9881 3665 9864
TIME...MOT...LOC 0858Z 231DEG 25KT 3662 9903

03

The radar

The Vance AFB radar (KVNX), 89 km away, was scanning. The volume nearest the first event began at 09:12 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 2 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Woodward

When
May 31, 3:15 AM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

Thunderstorm Wind, Carter

When
May 31, 1:10 PM CST
Where
Carter County, 2.37 mi NNE of Lone Grove
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.210, -97.240

Tornado, Grady

When
May 31, 4:28 PM CST to 4:35 PM CST
Where
Grady County, 3.9 mi W of Pocasset to 3.71 mi WNW of Pocasset
Rating
EFU
Path length
0.7 mi
Path width
30 yd
Reported by
Public
Coordinates
35.193, -98.019

Many people observed three simultaneous landspouts west and north of Pocassett. No damage was reported.

Tornado, Grady

When
May 31, 4:28 PM CST to 4:34 PM CST
Where
Grady County, 3.21 mi NW of Pocasset to 3.33 mi NNW of Pocasset
Rating
EFU
Path length
0.7 mi
Path width
30 yd
Reported by
Public
Coordinates
35.226, -97.986

Many people observed three simultaneous landspouts west and north of Pocassett. No damage was reported.

Tornado, Grady

When
May 31, 4:28 PM CST to 4:32 PM CST
Where
Grady County, 3.57 mi N of Pocasset to 3.59 mi N of Pocasset
Rating
EFU
Path length
0.5 mi
Path width
30 yd
Reported by
Public
Coordinates
35.241, -97.960

Many people observed three simultaneous landspouts west and north of Pocassett. No damage was reported.

Hail, Oklahoma

When
May 31, 4:59 PM CST
Where
Oklahoma County, 4.15 mi N of Forest Park
Measured
1 in hail
Reported by
Public
Coordinates
35.570, -97.450

Flash Flood, Grady

When
May 31, 5:34 PM CST to 8:34 PM CST
Where
Grady County, 2.18 mi SW of Tuttle to 1.2 mi SSW of Tuttle
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.270, -97.840

About a foot of water covered highway 92 south of Tuttle.

Flash Flood, Caddo

When
May 31, 8:17 PM CST to 11:17 PM CST
Where
Caddo County, 1.33 mi WNW of Apache to 1.14 mi WNW of Apache
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.900, -98.380

Evacuations occurred due to flash flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyThe tornado archive for Oklahoma, 2016Warnings in Oklahoma, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630484, 630485, 633153, 633155, 633157, 630486, 630487, 630488.